Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2001, 10:03 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 10:03 AM CDT (15:03 UTC)
- Expired
- Jun 12, 2001, 10:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Scott County, IA, Rock Island County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:42 AM CDT | Thunderstorm Wind | Port Byron, IL | Trees down in Byron Woods Subdivision. Reported by law enforcement. |
| Jun 12, 10:43 AM CDT | Thunderstorm Wind 52 E | Le Claire, IA | Large tree down on power lines, causing a fire in a transformer. Reported by law enforcement. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -192 m²/s²
- 0-3 km storm-relative helicity
- -154 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 121503 SVRMLI IAC163-ILC161-121545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1003 AM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 1045 AM CDT * AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER WALCOTT...OR 11 MILES WEST OF DAVENPORT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MAYSVILLE BY 1005 AM CDT. WEST LAKE PARK BY 1010 AM CDT. DAVENPORT BY 1015 AM CDT. MOUNT JOY BY 1020 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:50 AM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jun 12, 2:50 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 12 2001 SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN BORDER AND IN THE PACIFIC NW. AT THE SURFACE...TROF EXTENDS FROM 002 LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT. A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO EXTREME NORTHERN PORTION DVN FORECAST AREA. MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH ETA OK...AND NGM POOR. PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT TIME FRAME AS MAJOR SHORT WAVE MOVES THRU. MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI- FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE 00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS. UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED. FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C. WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
In the hours before
Special weather statement, Jun 12, 6:40 AM CDT, 3 hours 23 minutes before
IAZ040-121210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE SHIFTED WELL SOUTH OF BUCHANAN COUNTY. THUS...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED. AS A RESULT...THE URBAN AND SMALL STREAM FLOOD ADVISPORY HAS BEEN CANCELLED.
Local storm report, Jun 12, 6:58 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM 3 S WALKER IA 50 MPH TSTM GUST
06/12/01 LINN REPORTED BY STORM
SPOTTER.Special weather statement, Jun 12, 9:15 AM CDT, 48 minutes before
IAZ052-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY CONTINUES UNTIL 945 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ACTUAL AMOUNTS ARE LIKELY AS LOW AS 50 PERCENT OF THESE ESTIMATES... AS RADAR RAINFALL ESTIMATES ARE OFTEN HIGHER THAN REALITY WHEN HAIL FALLS WITH THE RAIN. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...CONTINUE IN AND NEAR MUCH OF THE ADVISORY AREA. ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH THIS MORNING. JAZ
Special weather statement, Jun 12, 9:25 AM CDT, 38 minutes before
IAZ066-068-ILZ015-016-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 925 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF ILLINOIS...CONTINUES UNTIL 11 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 1 TO 1.5 INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL ENTER THE ADVISORY AREA FROM THE WEST BY BETWEEN 930 AM AND 1000 AM. ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING ESPECIALLY IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR MINOR FLOODING IN THE ADVISORY AREA THROUGH THIS MORNING. JAZ
Special weather statement, Jun 12, 9:45 AM CDT, 18 minutes before
IAZ052-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 945 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY WILL BE ALLOWED TO EXPIRE AT 945 AM... ALTHOUGH SHOWERS AND THUNDERSTORMS WERE AFFECTING PART OF THE ADVISORY AREA...THE RAIN WAS GENERALLY DECREASING IN COVERAGE AND INTENSITY. WE HAVE NOT RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA. ALTHOUGH SOME CREEKS AND SMALL STREAMS ARE RUNNING HIGHER THAN NORMAL...WE DO NOT EXPECT ANY FLOODING PROBLEMS IN THE ADVISORY AREA. GIVEN THE HEAVY RAIN WHICH ALREADY FELL THIS MORNING HOWEVER...IF ADDITIONAL THUNDERSTORMS DEVELOP LATER TODAY..l.FLOODING MAY AGAIN BECOME A CONCERN. JAZ
Special weather statement, Jun 12, 9:55 AM CDT, 8 minutes before
IAZ066-068-ILZ015-016-121600- SPECIAL WEATHER STATEMENT...CORRECTION TO TIMING INTO QUAD CITIES NATIONAL WEATHER SERVICE QUAD CITIES IA IL 955 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF ILLINOIS...CONTINUES UNTIL 11 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY RAIN... WAS ENTERING EXTREME WESTERN PORTIONS OF THE ADVISORY AREA. THIS LINE OF THUNDERSTORMS WAS MOVING EAST AROUND 30 MPH. EXPECT A BURST OF MODERATE TO HEAVY RAIN IN THE QUAD CITY METRO AREA BY BETWEEN 1000 AM AND 1035 AM. THIS RAIN WILL WORK FROM WEST TO EAST. THIS RAIN MAY LEAD? TO MINOR FLOODING IN THE ADVISORY AREA... ESPECIALLY IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE MORNING. JAZ
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:24 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Linn | 51 min |
| Jun 12, 9:25 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 50 min |
| Jun 11, 10:46 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 59 min |
| Jun 12, 10:29 AM CDT | Severe Thunderstorm Warning | DVN | Mercer | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.